KELOWNA – Fentanyl deaths in the Lower Mainland and Alberta have made big headlines, but B.C.’s interior is not immune to the drug or its potentially deadly effects.
The B.C. Coroners Service says that since the beginning of the year there have been at least nine deaths in the Interior Health region where “fentanyl was detected”, including one this summer in Kelowna.
Read More: ‘It is a huge issue’: 145 fentanyl-related deaths in Alberta so far in 2015
At the Outreach Urban Health Centre in downtown Kelowna, they’ve been talking to some of their patients about fentanyl.
“We don’t have anything confirmed but we do hear from clients that they suspect that it is in some of the drugs that they are using,” says registered nurse, Sarah Van Oosten.
“From what I’ve heard, it is being mixed with all different types of drugs heroin, crack, oxycodone [and] speed.”
The fact that users may not even know they are taking the potent drug makes the potential of danger even higher.
“Fentanyl is about 100 times stronger than morphine and it basically means that it is a lot easier to overdose on and much easier to succumb to the effects of an overdose,” says Van Oosten.
Read More: Vancouver police renew fentanyl warning after 6 overdoses in one hour
Nurses at the clinic are telling users to never use alone, be aware of the signs and symptoms of overdose and have a naloxone kit. The clinic has been giving the kits out free of charge for two years now. The naloxone can be injected to help people overdosing on fentanyl and other opioids. Over 600 of the kits have been given out across the Interior Health Authority.